Hail, Floyd
- When
- May 27, 11:12 PM EST
- Where
- Floyd County, Grethel
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.483, -82.667
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 27, 5:20 PM EST, 5 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 620 PM EDT THU MAY 27 2004 .DISCUSSION... FINALLY A BREAK IN THE STORMS THIS AFTERNOON...BUT THEY ARE RAGING TO THE NORTH AND NORTHWEST. AS THE FRONTAL BOUNDARY DROPS OUR WAY OVERNIGHT...WILL LOOK FOR MORE DEVELOPMENT IN OUR AREA. FAVORABLE RIGHT ENTRANCE REGION OF UPPER JET WILL ALSO SUPPORT CONVECTION OVERNIGHT AND FRIDAY MORNING. WITH FAVORABLE SHEAR PARAMETERS...A LOW LEVEL JET FEEDING IN FROM THE SOUTHWEST...AND SUFFICIENT INSTABILITY...THERE WILL ONCE AGAIN BE A SEVERE THREAT. ALSO OF CONCERN IS FLOODING...WITH FFG VALUES RUNNING UNDER AN INCH/HR IN MANY PLACES...NEED TO CONTINUE A FLOOD WATCH. WILL RUN IT THROUGH NOON FRIDAY...ALTHOUGH BY THE TIME WE GET TO THE DAY FRIDAY THE BIGGEST THREAT WOULD SEEM TO BE IN OUR SOUTHERN COUNTIES. THE FRONT WILL GRADUALLY SINK THROUGH KY ON FRI WITH THE THREAT FOR PRECIP DIMINISHING FROM NW TO SE DURING THE DAY. ONLY A SLIGHT CHANCE REMAINS IN OUR COUNTIES NEAR TN BY FRI NIGHT. SKIES SHOULD BECOME MOSTLY CLEAR FRI NIGHT AS DRIER AIR MOVES IN BEHIND THE FRONT. WITH LIGHT WINDS AND VERY WET GROUND...HAVE INCLUDED AREAS OF FOG. SURFACE HIGH PRESSURE TO OUR NORTHEAST IS EXPECTED TO PROVIDE A MOSTLY SUNNY DAY ON SATURDAY. THE NEXT SIGNIFICANT CHANCE AT PRECIP/STORMS COMES ON SUNDAY NIGHT AS A LONG WAVE TROUGH AND ANOTHER COLD FRONT ROLLS EAST...AND WARM/MOIST AIR SURGES NORTHEAST AHEAD OF THE FRONT. .PREV DISCUSSION... 1222 PM EDT THU MAY 27 2004 12Z SOUNDINGS SUGGESTED VERY UNSTABLE CONDITIONS FOR THIS AFTERNOON...WITH CAPE VALUES ABOVE 3000 J/KG AFTER 18Z. ABUNDANT SURFACE MOISTURE...ALONG WITH INSTABILITY ASSOCIATED WITH BRIEF CLEARING PERIODS THROUGH LATE MORNING...PROMPTED LEAVING LIKLEY POPS IN FOR THUNDERSTORMS THIS AFTERNOON. CONSIDERING THAT TODAYS CONDITIONS ARE VERY SIMILAR TO SAME TIME FRAME YESTERDAY...FURTHER REINFORCES IDEA OF THUNDERSTORMS THIS AFTERNOON. BEST CHANCE FOR HEAVY RAIN LOOKS TO BE LATE TONIGHT AS A JET STREAK MOVES ACROSS SOUTHERN INDIANA...PUTTING CENTRAL AND EASTERN KENTUCKY IN THE RIGHT ENTRANCE ENTRANCE REGION OF JET...SUGGESTING STRONGEST VERTICAL MOTION WILL BE OCCURRING SOMETIME AFTER 6Z FRIDAY. STRONG LLJ WILL PROVIDE AMPLE MOISTURE TO FEED STORMS ONCE THEY FORM. SOUNDINGS BECOME VERY MOIST THROUGHOUT ENTIRE ATMOSPHERE LATER TONIGHT BASED ON LATEST SOUNDINGS. THIS ALONG WITH ABSENCE OF ANY SIGNIFICANT CAPPING...SUGGEST LIKLIEHOOD FOR OCCURRENCE OF WIDESPREAD...PRECIPITATION EFFICIENT STORMS OVERNIGHT TONIGHT. NO CHANGES WERE MADE OUTSIDE OF THE FIRST PERIOD OF FORECAST. 630 AM EDT WED MAY 26 2004 09Z SFC ANALYSIS LOOKS SIMILAR TO LAST NIGHT/S WITH THE WAVY SYNOPTIC FRONT RUNNING THROUGH THE OHIO VALLEY JUST NORTH OF THE OHIO RIVER. THIS IS WASHED OUT SOMEWHAT BY THE CONVECTION OVERNIGHT AND THE MESO HIGH ASSOCIATED WITH THE COLD POOL. ON SATELLITE...THE CLOUD TOPS HAVE WARMED...TEMPORARILY...THROUGH THE AREA WITH THE EARLIER STORMS RUNNING EAST OF THE STATE AND WEAKENING. ON RADAR ADDITIONAL CONVECTION...THOUGH MOSTLY JUST LIGHT SHOWERS...CONTINUES THROUGH NORTHEAST KENTUCKY. ANOTHER SMALL CLUSTER OF STRONG TO SEVERE STORMS IS TRACKING THROUGH SOUTHERN INDIANA AND COULD AFFECT EAST KENTUCKY EARLY THIS MORNING. THE MODELS ARE IN DECENT ENOUGH AGREEMENT WITH THE LONGWAVE PATTERN OF FAST FLOW CHANNELLING THROUGH THE OHIO VALLEY BETWEEN A DEEP HUDSON BAY LOW AND A RIDGE OVER THE GULF OF MEXICO. THE BIGGEST DIFFERENCES IN THE MODELS PERTAIN TO THE HANDLING OF A SHORTWAVE TRACKING THROUGH THE SOUTHERN PLAINS TO THE TENNESSEE VALLEY FRIDAY AND FRIDAY NIGHT. THE GFS IS MUCH QUICKER AND WEAKER WITH THIS FEATURE THAN THE ETA...WILL GO WITH A BLEND OF THE TWO HERE. BY THE WEEKEND...THOUGH...RIDGING WILL BUILD INTO THE UPPER MIDWEST AND ENTER THE OHIO VALLEY IN RESPONSE TO A DEEP TROUGH MOVING THROUGH SOUTHWESTERN CANADA. THIS TROUGH WILL MOVE CLOSE ENOUGH TO AFFECT KENTUCKY FOR MEMORIAL DAY RETURNING US TO FAST FLOW AT THE BASE OF AN IMPRESSIVE TROUGH...FOR MIDWEEK. SENSIBLE WEATHER WILL FEATURE ONE MORE FULL DAY OF ACTIVE WEATHER AS THE FRONT LINGERS NEARBY WITH PLENTY OF MOISTURE POOLING THROUGH THE AREA. WEAK SHORTWAVES WILL MOVE THROUGH EVERY SO OFTEN WITH STRONG JET STREAKS ACCOMPANYING THESE PROVIDING PLENTY OF UPPER LEVEL DIVERGENCE. MOST OF EAST KENTUCKY HAS RECEIVED A SIGNIFICANT AMOUNT OF RAINFALL OVER THE PAST 24 HOURS THAT HAVE LEFT THE GROUND QUITE SATURATED. ACCORDINGLY...AS NEW STORM CLUSTERS DEVELOP AND MOVE THROUGH FLASH FLOODING WILL BE A DEFINITE THREAT...VALIDATING THE FLOOD WATCH IN EFFECT THROUGH 8 PM EDT. AGAIN DAMAGING WIND GUSTS WILL BE THE MAIN SEVERE WEATHER THREAT DUE TO THE WIND PROFILE... EXPECTED COLD POOLS PUSHING THE STORMS AND HIGH WET BULB ZERO VALUES. ISOLATED TORNADOES CANNOT BE RULED OUT AS WELL. FOR TONIGHT ...EXPECT ANOTHER ROUND OF ORGANIZED STORMS...AFFECTING MAINLY SOUTHEAST KENTUCKY AS THE JET STREAK MOVES BY ALOFT. THIS FRONT WILL SLOWLY SINK SOUTH DURING THE DAY FRIDAY...ALLOWING US TO FINALLY FORECAST A DRY PERIOD FROM FRIDAY NIGHT INTO SUNDAY MORNING. THIS FRONT THEN DRIFTS BACK NORTH TO START THE NEW WORK WEEK WITH MORE STORMS POSSIBLE INTO MONDAY AS LOW PRESSURE RIDES INTO THE GREAT LAKES AND OHIO VALLEY ACCOMPANIED BY A SIGNIFICANT COLD FRONT. MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR LOWS TO DROP ENOUGH IN THE COLD POOL RAINS LIKELY TO FORM BEHIND ANY ORGANIZED THUNDERSTORMS THAT DEVELOP. ALSO WENT WITH A COOLER BLEND OF THE MET AND MAV NUMBERS FOR HIGHS FRIDAY. FOR POPS...DID NOT DEVIATE TOO FAR FROM THE MODERATELY HIGH GFS MAV NUMBERS. AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE MAXES A BIT TODAY AS THE RAW MET NUMBERS WERE A BIT TOO COOL. FOR LOWS...AGAIN TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS TONIGHT. THE REST OF THE FORECAST WAS IN GOOD SHAPE. ASIDE FROM DRYING OUT THE FORECAST FROM FRIDAY NIGHT THROUGH SUNDAY MORNING... JUST NUDGED THINGS ONE WAY OR ANOTHER TO BETTER MATCH THE LATEST FORECAST THOUGHTS INCLUDING MODEL...HPC AND NDFD CONSENSUS. && HAL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 441 AM EDT THU MAY 27 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 441 AM EDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. EAST KENTUCKY WILL EXPERIENCE ANOTHER STORMY DAY AS A SERIES OF THUNDERSTORM CLUSTERS DEVELOP AND MOVE THROUGH THE AREA. THE STRONGEST THUNDERSTORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...FLASH FLOODING WILL BE A SIGNIFICANT THREAT FROM MULTIPLE STORMS MOVING REPEATEDLY OVER THE SAME LOCATIONS. DUE TO THE ORGANIZED NATURE OF THESE STORMS...THE THREAT WILL LAST WELL INTO THE NIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ORGANIZED...STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE EARLY FRIDAY AS ANOTHER GROUP OF STORMS ARE EXPECTED TO RACES ALONG A FRONT THAT WILL ONLY SLOWLY CLEAR THE FAR SOUTHEAST PART OF THE STATE. FOR THE REST OF THE FORECAST...THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL WEATHER SERVICE. GREIF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1157 PM EDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1108 PM TSTM WND DMG SIDEVIEW 38.11N 84.04W
05/27/2004 MONTGOMERY KY AMATEUR RADIO
HAM OPERATOR REPORTS POWER LINES AND TREETOPS TWISTED OFF
INTO AARONS RUN ROAD OFF OF HIGHWAY 460.
1110 PM TSTM WND GST STANTON 37.85N 83.86W
05/27/2004 60 MPH POWELL KY NWS EMPLOYEE
NATIONAL WEATHER SERVICE EMPLOYEE ESTIMATES THUNDERSTORM
WIND GUSTS OF AT LEAST 60 MPH.
&&
WESTERGARDThe Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 04:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404527.